Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 81, NWS Raleigh, NC

August 16, 2003Montgomery County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 16, 2003, 9:40 AM EDT for Montgomery County, North Carolina. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 9:40 AM EDT (13:40 UTC)
Expired
Aug 16, 2003, 11:00 AM EDT
In force
80 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Montgomery County, NC

The radar

The Raleigh/Durham radar (KRAX), 133 km from the middle of the area, began a volume at 13:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 161344
FFWRAH
NCC123-161500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
940 AM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1100 AM EDT

* THUNDERSTORMS WITH VERY HEAVY RAIN WILL PRODUCE RAINFALL RANGING 
BETWEEN 2 AND 3 INCHES OVER SOUTHERN MONTGOMERY COUNTY BY 1100 AM.
MOST OF THE RAIN WILL BE SOUTH OF TROY...AFFECTING AREAS AROUND
MOUNT GILEAD...PEKIN...AND CANDOR.

STREAMS WHICH WILL BE AFFECTED INCLUDE HAMER CREEK...THE LITTLE 
RIVER...CHEEK CREEK AND BIG MOUNTAIN CREEK. FLOODING WILL BE 
POSSIBLE ON BRIDGES AND IN LOWLYING AREAS ALONG THESE STREAMS AND 
DRIVERS SHOULD BE ALERT FOR WATER ON THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

$$

13
1 follow-up statement
000 
WGUS72 KRAH 161458
FFSRAH
NCC123-161530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1053 AM EDT SAT AUG 16 2003

...A FLASH FLOOD WARNING FOR MONTGOMERY COUNTY WILL BE ALLOWED TO 
EXPIRE AT 1100 AM...

HEAVY RAIN HAS TAPERED OFF OVER SOUTHERN MONTGOMERY COUNTY LATE THIS 
MORNING AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE. 
RAINFALL OF AROUND 2 INCHES WAS WIDESPREAD SOUTHEAST OF TROY... 
ESPCIALLY NEAR THE PEEDEE RIVER AND AROUND MOUNT GILEAD. MINOR 
FLOODING WILL STILL BE POSSIBLE ON ROADS AND LOW LYING AREAS IN THE 
VICINITY OF SMALL STREAMS THROUGH LATE MORNING...AND DRIVERS 
SHOULD BE ALERT FOR WATER ON THE ROAD. 

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 3:00 AM EDT, 6 hours 40 minutes earlier.

Area forecast discussion, Aug 16, 3:00 AM EDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 AM EDT SAT AUG 16 2003

HIGH PRESSURE OVER THE AREA WILL BE PUSHED WEST AS LONG WAVE TROUGH
BUILDS DOWN THE ATLANTIC SEABOARD. NOT A BIG PUSH BEHIND THIS SYSTEM SO
TROUGH WILL LINGER OVER THE AREA THROUGH AT LEAST MID-WEEK. WEAK
LIFT... ABUNDANT MOISTURE AND HEAT OF THE DAY WILL BE ENOUGH TO KICKOFF
A SHOWER OR TOO.

AS FOR TODAY... THE PATCHY DENSE FOG MENTIONED IN THE FORECAST WILL BE
DROPPED ON THE NEXT ISSUANCE. TROUGH WILL MOVE TO THE WESTERN PORTION
OF THE CWA TODAY...THEN EAST TONIGHT...WHERE IT WILL BECOME NEARLY
STATIONARY. WEAK LIGHT AND DISTURBANCES MOVING THROUGH THE TROUGH WILL
GIVE US A CONTINUING EPISODE OF SCATTERED SHOWERS AND THUNDERSTORMS.

UPPER LEVEL RIDGE BUILD INTO THE AREA NEAR THE END OF THE FORECAST
PERIOD TO PUSH LONG WAVE TROUGH EAST OF THE AREA.  DRY CONDITIONS WILL
RETURN.

.RAH...NONE.

RHJ
Hazardous weather outlook, Aug 16, 5:54 AM EDT, 3 hours 46 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161150-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:47 AM EDTFlash Flood WarningRAHStanly88 min
Aug 16, 10:02 AM EDTFlash Flood WarningRAHStanly118 min
Aug 16, 6:11 PM EDTFlash Flood WarningRAHStanly109 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.